Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Columbia, SC

August 9, 2003Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2003, 7:11 PM EDT for Clarendon County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 7:11 PM EDT (23:11 UTC)
Expired
Aug 9, 2003, 8:00 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 092311
SVRCAE
SCC027-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT.

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF SUMMERTON..MOVING NORTHEAST AT
  10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    SUMMERTON.
    MANNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3356 8050 3343 8035 3373 7993 3391 8014

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:40 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 2:40 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT SAT AUG 9 2003

PERSISTANT UPPER TROUGH REMAINS OVER EASTERN HALF OF NATION WITH
SERIES OF SHORT WAVES ROTATING AROUND ITS BASE. WIDELY SCATTERED
CONVECTION ALREADY BEGINNING TO FIRE ACROSS AREA IN RESPONSE TO
APPROACHING SHORT WAVE AS SEEN ON WATER VAPOR LOOP. PWS NEARING 1.7
INCHES BY LATER THIS AFTERNOON...SO LOCALLY HEAVY RAINFALL POSSIBLE
INTO THE EVENING HOURS. TIMING OF SHORT WAVES DIFFICULT TO
PINPOINT...SO WILL KEEP LOW POP IN ZONES THROUGHOUT THE NIGHT. MORE
ENERGY WILL ROTATING AROUND BASE OF TROUGH FOR SUNDAY. TROUGH SLOWLY
RETROGRADES AND DEAMPLIFIES BY MONDAY AS BERMUDA RIDGE BUILDS.
CONVECTION SHOULD BECOME MORE DIURNALLY DRIVEN FOR MUCH OF NEXT WEEK
WITH POPS NEAR CLIMATOLOGICAL NUMBERS. MAX TEMPS JUST BELOW NORMAL
SUNDAY...BECOMING CLOSER TO NORMAL TUESDAY INTO SATURDAY.

FCSTID =   22
CAE   71  88  71  88 /  30  40  30  30
AGS   70  88  70  88 /  30  40  30  30
SSC   71  88  70  88 /  30  40  30  30
OGB   71  88  71  88 /  30  40  30  30

.CAE...
GA...NONE.
SC...NONE.

BC
Hazardous weather outlook, Aug 9, 5:00 AM EDT, 14 hours 11 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER. SEE
THE LATEST FLOOD STATEMENT ISSUED UNDER CAEFLSCAE.

.DAYS TWO THROUGH SEVEN...
MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER
SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

RCC

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.